Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 20, 2005, 11:40 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2005, 11:40 PM CDT (04:40 UTC)
- Expired
- Apr 21, 2005, 12:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Cheyenne County, KS, Dundy County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 11:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 210440 SVRGLD KSC023-NEC057-210545- /O.NEW.KGLD.SV.W.0010.050421T0440Z-050421T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1040 PM MDT WED APR 20 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 1145 PM MDT (1245 AM CDT) * AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 17 MILES WEST OF HAIGLER... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAIGLER AROUND 1105 PM MDT... PARKS AROUND 1120 PM MDT... BENKELMAN AROUND 1140 PM MDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 4025 10205 3983 10205 3982 10141 4030 10141 $$ KILLINGSWORTH
3 follow-up statements
000 WWUS53 KGLD 210505 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1103 PM MDT WED APR 20 2005 KSC023-NEC057-210545- /O.CON.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/ CHEYENNE KS-DUNDY NE- 1103 PM MDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT (1245 AM CDT) FOR DUNDY AND CHEYENNE COUNTIES... AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF HAIGLER...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HAIGLER AROUND 1110 PM MDT... PARKS AROUND 1130 PM MDT... BENKELMAN AROUND 1145 PM MDT... QUARTER SIZE HAIL WAS REPORTED 4 MILES WEST OF HAIGLER AT 1058 PM MDT (1158 PM CDT). IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT THURSDAY MORNING (300 AM CDT THURSDAY MORNING) FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING (500 AM CDT THURSDAY MORNING) FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4025 10205 3983 10205 3982 10141 4030 10141 $$ KILLINGSWORTH
000 WWUS53 KGLD 210532 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1131 PM MDT WED APR 20 2005 KSC023-210541- /O.CAN.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/ CHEYENNE KS- 1231 AM CDT THU APR 21 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4033 10200 4009 10193 4014 10139 4034 10141 $$ NEC057-210545- /O.CON.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/ DUNDY NE- 1131 PM MDT WED APR 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM MDT FOR DUNDY COUNTY... AT 1127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL DUNDY COUNTY...MOVING EAST AT 30 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4033 10200 4009 10193 4014 10139 4034 10141 $$ KILLINGSWORTH
000 WWUS53 KGLD 210541 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1141 PM MDT WED APR 20 2005 NEC057-210551- /O.EXP.KGLD.SV.W.0010.000000T0000Z-050421T0545Z/ DUNDY NE- 1141 PM MDT WED APR 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DUNDY COUNTY EXPIRES AT 1145 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT THURSDAY MORNING FOR NORTHEAST COLORADO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM MDT THURSDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4033 10200 4009 10193 4014 10139 4034 10141 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:15 PM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, Apr 20, 3:15 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 215 PM MDT WED APR 20 2005 FORECAST FOCUS IS ON CHANCE OF PRECIPITATION TONIGHT FOLLOWED BY LENGTHY PERIOD OF WIND THROUGH FRIDAY (HIGHLITES MAY BE NEEDED). AFTER THAT AREA LOOKS TO GO DRY AND SEASONAL. .DISCUSSION...(TONIGHT-SATURDAY) TONIGHT-THURSDAY...A FEW PARAMETERS NAILED LAST EVENINGS LACK OF CONVECTION OVER OUR FORECAST AREA DESPITE MODEST INSTABILITY. WILL FOCUS ON THOSE PARAMETERS WHICH DID WELL FOR TONIGHTS FORECAST. IMPRESSIVE VORT MAX LIFTS NORTHEAST INTO EXTREME SOUTHEAST WYOMING OVERNIGHT. LATEST 250 JET DIVERGENCE ALONG WITH LOW AND MID LEVEL OMEGA AND K-INDICES GREATER THAN 30 AND QPF FORECASTS SUGGEST A NEAR REPEAT WITH BEST CHANCE OF PRECIP OVER EXTREME NORTHWEST YUMA COUNTY THROUGH MIDNIGHT BEFORE DEVEOPING MCS OVER CENTRAL NEBRASKA MAKES THE TURN SOUTHEAST INTO CENTRAL NEBRASKA BY 12Z THURSDAY. WILL LIMIT ANY POPS TONIGHT TO FAR NORTHWEST-NORTH-NORTHEAST. BOUNDARY LAYER MOISTURE INCREASES ON THE BACKSIDE OF THE SURFACE LOW FAVORING SOME STRATUS AND FOG OVER THE NORTHWEST 1/3 OR SO OF THE AREA AFTER MIDNIGHT. WILL NOT COMPLICATE THE GRIDS WITH THIS AT THIS POINT BUT WILL ALERT SWING SHIFT TO ITS POTENTIAL. ON THURSDAY THE UPPER LOW MOVES INTO CENTRAL NEBRASKA WITH COOLER AIR COVERING THE FORECAST AREA BEHIND THE FRONT. BEST MOISTURE IS OVER NORTHERN THIRD OF AREA BUT ALSO UNDER MORE STABLE LAPSE RATES. GIVEN A LACK OF INSTABILITY OR LIFT WILL REMOVE ANY THREAT FOR PRECIPITATION. AS THE UPPER LOW MOVES EAST/SOUTHEAST THURSDAY NIGHT IT WILL DRAG PLENTIFUL CLOUDINESS WITH SOME WIND WITH IT INTO THE AREA. MAY SEE SOME FOG BUT AT THIS POINT CANT PINPOINT IT SO WILL LEAVE IT OUT. FOR FRIDAY UPPER LOW GETS CAUGHT IT THE EAST COAST LARGE SCALE TROUGH FAR REMOVING IT FROM OUR AREA. SHARP UPPER RIDGE BUILDS ALONG THE FRONT RANGE BUT WONT HELP OUR AREA RECOVER TEMPERATURE- WISE. IT DOES HOWEVER APPEAR THAT THE SUN WILL RETURN WITH ONLY A SLIGHT INCREASE IN TEMPERATURE. IN THE EXTENDED FORECAST (SUNDAY-WEDNESDAY)...FOR SUNDAY AND MONDAY A PIECE OF THE WEST COAST UPPER TROUGH MOVES ACROSS THE AREA PER ECMWF/GFS/DGEX BRINGING AN INCREASING THREAT FOR PRECIPITATION. THE INCREASING CLOUDINESS ASSOCIATED WITH THIS FEATURE COUPLED WITH EAST TO NORTHEAST UPSLOPE WINDS WILL PROVIDE FOR RATHER COOL TEMPERATURES. ON TUESDAY AND WEDNESDAY THE UPPER PATTERN FEATURES DUMBELL LOW OFF THE WEST COAST AND OVER THE EAST COAST. THE TRI-STATE AREA IS CAUGHT UNDER THE INFLUENCE OF THE EAST COAST LOW WHICH WILL CONTINUE TO PROVIDE COOL TEMPERATURES AND A SMALL THREAT FOR PRECIPITATION. GIVEN THE TIMING ISSUES WITH VARIOUS IMPULSES MOVING DOWN FROM THE NORTH AROUND THE PARENT UPPER LOW PREDICTING PRECIPITATION CHANCES IS RATHER LOW. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && DDT
Hazardous weather outlook, Apr 20, 11:35 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED APR 20 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE AFTER 2 PM MDT (3 PM CDT) WEST OF A LINE FROM FLAGLER TO WRAY COLORADO. A LARGE UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE AREA FROM THE WEST AT THE SAME TIME THAT A COLD FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ACROSS NORTHEAST COLORADO. THE ENERGY FROM THE UPPER LOW WILL COMBINE WITH THE STALLED FRONT TO PROMOTE A GOOD ENVIRONMENT FOR SEVERE THUNDERSTORM DEVELOPMENT. WIND PROFILES WILL BE FAVORABLE TO PROMOTE SUPERCELL DEVELOPMENT. THUNDERSTORMS IMMEDIATELY ALONG THE STALLED BOUNDARY ARE CAPABLE OF PRODUCING ROTATING UPDRAFTS AND ISOLATED TORNADOES. THIS CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST ACROSS SOUTHWEST NEBRASKA OVERNIGHT AND WILL CONTINUE TO BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE WILL SETTLE OVER THE CENTRAL HIGH PLAINS FRIDAY NIGHT ALLOWING LOW TEMPERATURES EARLY SATURDAY MORNING TO FALL INTO THE LOWER 30S. FAVORED LOW LYING AREAS AND RIVER VALLEYS MAY DROP INTO THE UPPER 20S. POTTED PLANTS OR TENDER VEGETATION SHOULD BE COVERED OR BROUGHT INSIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT PRIMARILY ACROSS EXTREME NORTHEAST COLORADO. JOHNSON
In the hours before
Local storm report, Apr 20, 11:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 5 N WRAY 40.15N 102.23W
04/20/2005 1.75 INCH YUMA CO TRAINED SPOTTER
GROUND NOT COMPLETELY COVERED
&&
MWMSpecial weather statement, Apr 20, 11:15 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1015 PM MDT WED APR 20 2005 KSZ001>004-NEZ079>081-211000- CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-NORTON-RAWLINS-RED WILLOW- 1015 PM MDT (1115 PM CDT) WED APR 20 2005 ...SEVERE THUNDERSTORM WATCH #172 IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 4 AM MDT (5 AM CDT)... IN KANSAS... CHEYENNE...RAWLINS...DECATUR AND NORTON. IN NEBRASKA... DUNDY...HITCHCOCK AND RED WILLOW. HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MWM
Local storm report, Apr 20, 11:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM HAIL 9 S ECKLEY 39.98N 102.49W
04/20/2005 0.75 INCH YUMA CO TRAINED SPOTTER
1010 PM HAIL 7 N WRAY 40.18N 102.23W
04/20/2005 2.75 INCH YUMA CO TRAINED SPOTTER
1010 PM HAIL 6 N WRAY 40.17N 102.23W
04/20/2005 2.50 INCH YUMA CO TRAINED SPOTTER
1010 PM HAIL 8 NW WRAY 40.16N 102.33W
04/20/2005 2.00 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Apr 20, 11:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 4 SE CLARKVILLE 40.34N 102.57W
04/20/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Apr 20, 11:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 7 W WRAY 40.08N 102.36W
04/20/2005 2.50 INCH YUMA CO TRAINED SPOTTER
&&
MWMLocal storm report, Apr 20, 11:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1038 PM MDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM HAIL 10 S WRAY 39.93N 102.23W
04/20/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 1:01 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.